Alert archive / Tennessee / Wind Advisories in 2008

Wind Advisory 22, NWS Morristown, TN

December 19, 20087 counties in Virginia; 9 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Dec 19, 2008, 10:11 AM EST for 7 counties in Virginia; 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2008, 10:11 AM EST (15:11 UTC)
Expired
Dec 19, 2008, 9:00 PM EST
In force
11 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 191511
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EST FRI DEC 19 2008

...WINDY CONDITIONS EXPECTED TODAY...

.STRONG SOUTHWEST WINDS WILL CONTINUE TODAY AS A COLD FRONT MOVES
ACROSS THE TENNESSEE RIVER VALLEY. THESE WINDS WILL BE ESPECIALLY
STRONG ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. THESE GUSTY
WINDS SHOULD GRADUALLY DIMINISH AFTER SUNSET THIS EVENING.


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ001-002-005-
006-008-192315-
/O.NEW.KMRX.WI.Y.0022.081219T1511Z-081220T0200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
1011 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

STRONG SOUTHWEST WINDS BETWEEN 20 AND 30 MPH WITH HIGHER GUSTS UP
TO 45 MPH WILL CONTINUE THROUGH THE AFTERNOON HOURS...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. THESE GUSTY WINDS
SHOULD GRADUALLY DIMINISH AFTER SUNSET THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40
TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE
CAUTION WHEN DRIVING.

$$

DMG
1 follow-up statement
000 
WWUS74 KMRX 192007
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EST FRI DEC 19 2008

...WINDY CONDITIONS LINGERING INTO THIS EVENING...

.STRONG SOUTHWEST WINDS WILL CONTINUE INTO THIS EVENING AS A COLD
FRONT MOVES ACROSS THE TENNESSEE RIVER VALLEY. THESE WINDS WILL BE
ESPECIALLY STRONG ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET.
THESE GUSTY WINDS SHOULD GRADUALLY DIMINISH AFTER SUNSET THIS
EVENING.


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ001-002-005-
006-008-200200-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-081220T0200Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
307 PM EST FRI DEC 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

STRONG SOUTHWEST WINDS BETWEEN 20 AND 30 MPH WITH HIGHER GUSTS UP
TO 45 MPH WILL CONTINUE INTO THE EARLY EVENING HOURS...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. THESE GUSTY WINDS
SHOULD GRADUALLY DIMINISH AFTER SUNSET THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

DMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 19, 10:00 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 19, 10:00 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST FRI DEC 19 2008

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM OVER THE MID MS
RIVER VALLEY...WITH ITS TRAILING COLD FRONT EXTENDING SOUTH ACROSS
THE LOWER MS RIVER VALLEY. AREA RADARS REVEAL SCATTERED SHOWERS
OCCURRING AHEAD OF IT OVER MIDDLE TN AND EASTERN KY...WITH THE
COVERAGE AND INTENSITY GRADUALLY DIMINISHING ALONG ITS SOUTHERN
FLANK. AS A RESULT...WILL PLAN TO LOWER POPS ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA WHERE ONLY SCATTERED COVERAGE SHOULD
OCCUR. THIS COLD FRONT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA
LATE THIS AFTERNOON AND EARLY EVENING...WITH SOUTHWEST WINDS
EXPECTED TO INCREASE SOME MORE AS THE FRONT APPROACHES. CURRENT OBS
ARE ALREADY INDICATING GUSTY WINDS IN SOME AREAS...ESPECIALLY ACROSS
THE HIGHER ELEVATIONS WHERE WIND ADVISORY CONDITIONS APPEAR TO BE
EXCEEDED. THUS...WILL PLAN TO ISSUE A WIND ADVISORY FOR THIS
AFTERNOON AND EARLY EVENING ACROSS THE MOUNTAIN ZONES...AND WILL
ALSO INCLUDE SOUTHWEST VA. THESE SOUTHWEST WINDS HAVE ALREADY
BOOSTED TEMPS TO UNSEASONABLY WARM LEVELS THIS MORNING...AND WILL
PLAN TO RAISE MAXES A LITTLE FOR THIS AFTERNOON AS WELL.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    69  48  62  43  49 /  40  20  70  90  50
KNOXVILLE AIRPORT, TN      68  44  60  40  46 /  50  20  70  90  60
OAK RIDGE, TN              68  43  59  40  45 /  50  20  70  90  50
TRI CITIES AIRPORT, TN     65  40  56  39  44 /  60  20  60  90  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG

Nearby

Wind Advisories in Tennessee, 2008Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.